Missouri, 2010

Hail and Damaging Winds in Missouri, June 1, 2010

June 1, 2010 · NWS EAX · 15 events in 10 counties and zones

A cold front moved through the region, during the evening hours of June 1, 2010. A squall line developed along the front and moved across the area, generating several reports of damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved through the region, during the evening hours of June 1, 2010. A squall line developed along the front and moved across the area, generating several reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 5:18 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 1, 5:18 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 AM CDT TUE JUN 1 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SEVERAL CONCERNS THIS FORECAST...CENTERING AROUND PRECIPITATION
CHANCES AS MID LEVEL FLOW HAS BECOME MORE ZONAL WITH WEAKER SHORT
WAVES.

EVEN FOR THE SHORT TERM...TODAY AND TONIGHT...MUCH UNCERTAINTY
REMAINS ON HOW CONVECTION MAY PLAY OUT. FOR THIS MORNING...A WEAK H7
WAVE COMING OUT OF WESTERN KANSAS...IS EXPECTED TO SUPPORT
CONVECTION MOVING INTO EASTERN KANSAS BY LATE MORNING. NAM 310K
ISENTROPIC SURFACE SHOWING TIGHTENING GRADIENT INTO EASTERN KANSAS
BY 18Z WITH CONVECTION DEVELOPING IN EASTERN KANSAS AND WESTERN
MISSOURI BY MID AFTERNOON.

BY THIS EVENING ANOTHER H7 WAVE DEVELOPS IN WESTERN KANSAS IN
RESPONSE TO A SLIGHTLY STRONGER H5 WAVE MOVING THROUGH THE CENTRAL
ROCKIES. A SURFACE FRONT IS EXPECTED TO BE SETTING UP FROM NORTHEAST
KANSAS ACROSS NORTHWEST MISSOURI AND INTO SOUTHERN IOWA BY THIS
TIME. THIS BOUNDARY IS EXPECTED TO BE THE FOCUS FOR CONVECTION
TONIGHT AS THIS H7 WAVE MOVES EAST WITH AN INCREASING LOW LEVEL JET
IN ADVANCE OF IT. THERE WILL BE THE POTENTIAL OF HEAVY RAINFALL IN
EXTREME NORTHERN MISSOURI WITH THIS SET UP. POTENTIAL WILL EXIST FOR
FLOODING PROBLEMS IF THIS BOUNDARY SETS UP IN THE REGION WITH AN MCS
DEVELOPING ALONG IT...SO A FLOOD WATCH MAY NEED TO BE ISSUED TODAY.

MID LEVEL H7 AND H5 WAVES WILL BE MOVING ACROSS NORTHERN MISSOURI
DURING THE DAY ON WEDNESDAY...WITH THE SURFACE FRONT EXPECTED TO BE
DRIVEN SOUTHWARD WITH THE COLD POOL FROM THE OVERNIGHT CONVECTION.
THIS WILL LIKELY SEND THE FRONT SOUTH AND EAST OF THE FORECAST AREA
BY 00Z THURSDAY...BUT STILL POST FRONTAL CONVECTION WILL BE POSSIBLE
UNTIL THE MID LEVEL TROUGH PASSAGE WEDNESDAY EVENING.

ON THURSDAY...WILL DRY THINGS OUT AS IT APPEARS THE FORECAST AREA
WILL BE IN BETWEEN WAVES...BUT WITH SUCH A FLOW...TIMING OF THESE
WEAK FEATURES IS PROBLEMATIC...AND MODELS REFLECT THIS WITH A
VARIETY OF SOLUTIONS. THERE SEEMS TO BE SOME CONSENSUS THAT ANOTHER
MORE NORTHERLY WAVE WILL BE MOVING INTO THE NORTHERN HIGH PLAINS BY
THURSDAY EVENING...WITH WARM AIR ADVECTION AHEAD OF THIS FEATURE
SETTING OFF CONVECTION THAT COULD CLIP NORTHWEST AREAS BY THURSDAY
EVENING. THEN THIS WAVE MAY BRING THE NEXT ROUND OF CONVECTION WITH
A SURFACE FRONT MOVING THROUGH THE AREA ON FRIDAY. PREVIOUS FORECAST
HAD THE BETTER CHANCES OF THIS CONVECTION FRIDAY NIGHT...AND HAVE
SOME CONCERNS THIS FASTER TIMING MAY PREVAIL.  BUT FOR NOW WILL NOT
MAKE ANY BIG CHANCES TO THE FURTHER OUT PERIODS AS CONFIDENCE
RAPIDLY DIMINISHES WITH THE MODELS STARTING TO REALLY DIVERGE ON
THEIR SOLUTIONS HEADING INTO THE WEEKEND.

PC

&&

.AVIATION...

LOW CONFIDENCE FORECAST WITH UNCERTAINTY REGARDING CONVECTIVE
EVOLUTION OF ONGOING SHOWERS/THUNDERSTORM ACTIVITY CURRENTLY ACROSS
WESTERN/CENTRAL KANSAS. THIS ACTIVITY IS OCCURRING WITHIN WAA REGIME
AS 35-40 KT LLJ HAS RESULTED IN MODEST ISENTROPIC ASCENT ACROSS THIS
AREA. CONVECTION WILL CONTINUE TO PROPAGATE EASTWARD WITH TIME AND
EXPECT THE BULK OF THIS ATIVITY TO REMAIN ACROSS PORTIONS OF NORTHERN
KANSAS AND NEBRASKA ON THE NOSE OF LLJ. HOWEVER...AS EASTERN EXTENT
OF LLJ VEERS LATER THIS MORNING...ADDITIONAL CONVECTION MAY DEVELOP
WITHIN WEAK TO MODERATE ISENTROPIC ASCENT ACROSS CENTRAL/EASTERN
KANSAS...WHICH MAY BE TRYING TO OCCUR ATTM AND IS FURTHER SUPPORTED
BY HIGH RESOLUTION SHORT RANGE MODEL OUTPUT. OTHERWISE...ONGOING
CONVECTION...SHOULD IT SURVIVE ACROSS KANSAS...WOULD NOT REACH THE
AREA UNTIL LATER THIS AFTERNOON. WILL NOT MENTION PRECIP IN THE TAF
AT THIS TIME UNTIL A BETTER HANDLE ON THE EVOLUTION ON ONGOING AND
POTENTIALLY NEW CONVECTION IS REALIZED.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 1, 12:00 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE JUN 1 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 ISOLATED...BUT POTENTIALLY SEVERE THUNDERSTORMS...WILL BE POSSIBLE
 ACROSS THE OUTLOOK AREA THIS AFTERNOON. A FEW THUNDERSTORMS WERE
 ONGOING ACROSS THE KANSAS CITY METRO EARLY THIS AFTERNOON...AND
 WILL MOVE EAST INTO AN INCREASINGLY MOIST AND UNSTABLE AIRMASS.
 THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL...BUT
 INCREASING VERTICAL WIND SHEAR THROUGH THE AFTERNOON MAY ALSO
 PROMOTE AN INCREASING THREAT FOR DAMAGING WINDS AS THESE STORMS
 MOVE TOWARD CENTRAL MISSOURI.

 OTHERWISE...A HOT AND INCREASINGLY HUMID AIRMASS WILL BUILD ACROSS
 THE REMAINDER OF THE OUTLOOK AREA THIS AFTERNOON IN ADVANCE OF A
 COLD FRONT STRETCHING THROUGH NEBRASKA AND IOWA. SEVERE
 THUNDERSTORMS...INCLUDING SUPERCELLS...ARE EXPECTED TO DEVELOP
 ALONG AND AHEAD OF THIS COLD FRONT...BUILDING INTO FAR NORTHWEST
 MISSOURI AND EXTREME NORTHEAST KANSAS AFTER 9 PM. A FEW OF THESE
 STORMS MAY BE QUITE SEVERE...CAPABLE OF PRODUCING LARGE DESTRUCTIVE
 HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE HIGHEST THREAT
 AREA FOR SEVERE WEATHER THIS EVENING INTO THE OVERNIGHT HOURS WILL
 BE ALONG AND NORTHWEST OF A ST. JOSEPH TO TRENTON TO UNIONVILLE
 LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THE THREAT OF SEVERE WEATHER SHOULD SHIFT EAST OF THE REGION EARLY
 WEDNESDAY MORNING...BUT AN OUTFLOW BOUNDARY LEFT IN THE WAKE OF
 EARLIER THUNDERSTORMS WILL SERVE AS THE FOCUS FOR REDEVELOPMENT IN
 THE AFTERNOON. THUNDERSTORMS SHOULD DEVELOP AND BECOME QUITE
 WIDESPREAD ACROSS CENTRAL AND WEST CENTRAL MISSOURI WEDNESDAY
 AFTERNOON. SEVERE WEATHER MAY AGAIN OCCUR WITH THE MAIN THREATS
 BEING DAMAGING WINDS AND LARGE HAIL.

 LOOKING FURTHER AHEAD...THUNDERSTORMS CHANCES WILL INCREASE INTO
 WEEKEND AS A WARM AND HUMID AIR MASS INTERACTS WITH SEVERAL UPPER
 AIR DISTURBANCES. IT REMAINS TOO EARLY TO DETERMINE IF THIS
 ACTIVITY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED EAST OF THE KANSAS CITY AREA
 THIS AFTERNOON...AND WILL LIKELY BE REQUIRED ACROSS NORTHEAST
 KANSAS AND FAR NORTHERN MISSOURI INTO THE MID AND LATE EVENING
 HOURS.

BOOKBINDER

In the hours before

Special weather statement, Jun 1, 6:53 AM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 AM CDT TUE JUN 1 2010

KSZ060-011345-
LINN KS-
753 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 845 AM CDT...

AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF KINCAID...OR 18 MILES WEST OF
MOUND CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUND CITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3810 9508 3829 9507 3830 9475 3808 9475
TIME...MOT...LOC 1253Z 271DEG 22KT 3819 9512

CDB
Special weather statement, Jun 1, 10:43 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1143 AM CDT TUE JUN 1 2010

KSZ057-105-011730-
JOHNSON KS-MIAMI KS-
1143 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND JOHNSON
COUNTIES IN EAST CENTRAL KANSAS UNTIL 1230 PM CDT...

AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
LAWRENCE TO EDGERTON TO PAOLA...AND MOVING EAST AT 25 MPH.

AS THESE STORMS INCREASE IN STRENGTH...HAIL UP TO THE SIZE OF
NICKELS ALONG WITH HEAVY RAIN IS EXPECTED...WITH THE STRONGEST STORM
TRACKING BETWEEN DE SOTO AND GARDNER.

LOCATIONS NEAR THE PATH OF THESE STORMS OVER THE NEXT HOUR INCLUDE...
  GARDNER...SPRING HILL...DE SOTO...LOUISBURG...OLATHE...LENEXA...
  OVERLAND PARK...PRAIRIE VILLAGE...HILLSDALE...CLEARVIEW CITY...
  BUCYRUS...STILLWELL...LACKMANS AND STANLEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3865 9505 3880 9506 3896 9506 3897 9505
      3901 9462 3854 9463
TIME...MOT...LOC 1641Z 267DEG 22KT 3889 9511 3865 9485

BOOKBINDER
Local storm report, Jun 1, 11:26 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     HAIL             1 NE OLATHE             38.90N 94.80W
06/01/2010  E1.00 INCH       JOHNSON            KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED BY PUBLIC AT LOCAL
            RADIO SHACK AT 1000E SANTA FE.

&&

KBRONIS
Special weather statement, Jun 1, 11:38 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 PM CDT TUE JUN 1 2010

MOZ037-043-011830-
CASS MO-JACKSON MO-
1238 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON AND NORTHERN
CASS COUNTIES UNTIL 130 PM CDT...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
LENEXA TO LOUISBURG...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS. THESE
STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANDVIEW...BELTON...RAYTOWN...RAYMORE...PECULIAR...LEE'S SUMMIT...
  GREENWOOD...HARRISONVILLE...BLUE SPRINGS...PLEASANT HILL...LAKE
  LOTAWANA...GRAIN VALLEY...CLEVELAND...FREEMAN...LAKE WINNEBAGO...
  LAKE TAPAWINGO...EAST LYNNE...WEST LINE...UNITY VILLAGE AND TARSNEY
  LAKES.

LAT...LON 3903 9461 3904 9419 3863 9422 3859 9461
TIME...MOT...LOC 1738Z 272DEG 22KT 3889 9464 3867 9466

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 19 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Cass

When
June 1, 12:08 PM CST
Where
Cass County, 2.07 mi N of Peculiar
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.750, -94.470

Thunderstorm Wind, Nodaway

When
June 1, 7:20 PM CST
Where
Nodaway County, 2.76 mi N of Clearmont
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.540, -95.030

Wind gusts were estimated up to 64 mph.

Thunderstorm Wind, Harrison

When
June 1, 8:23 PM CST
Where
Harrison County, 2.95 mi NE of Brooklyn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.430, -94.010

Tractor trailer was blown on its side, at mile marker 102 on I-35.

Thunderstorm Wind, Harrison

When
June 1, 8:27 PM CST
Where
Harrison County, 1.72 mi WSW of Akron
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.510, -93.850

Thunderstorm wind gust was measured at 75 mph.

Thunderstorm Wind, Mercer

When
June 1, 8:45 PM CST
Where
Mercer County, 2.1 mi NE of Goshen
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.400, -93.650

Winds were estimated up to 70 mph. Numerous 5 to 6 inch tree limbs were reported down in Princeton. Sheet metal was blown off buildings in town square.

Thunderstorm Wind, Mercer

When
June 1, 8:57 PM CST
Where
Mercer County, 0.53 mi W of Princeton
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.400, -93.590

A small barn was destroyed one mile south of Princeton. Tree limbs and power lines were also reported down in Princeton.

Thunderstorm Wind, Putnam

When
June 1, 9:15 PM CST
Where
Putnam County, Unionville
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.480, -93.000

Trees and power lines were reported down. Portion of a roof was blown onto 17th and Main Streets. Winds were estimated to 70 mph.

Thunderstorm Wind, Sullivan

When
June 1, 9:25 PM CST
Where
Sullivan County, 0.69 mi S of Milan
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.190, -93.120

A roof was reported to have blown off a house, south of Milan on Highway 5. One wall was partially blown down.

Thunderstorm Wind, Macon

When
June 1, 10:16 PM CST
Where
Macon County, 3.18 mi E of Barnesville
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.900, -92.560

Trees were reported down with wind gusts measured to 70 mph.

Thunderstorm Wind, Macon

When
June 1, 10:25 PM CST
Where
Macon County, 2.11 mi NE of Economy
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.900, -92.400

A grain bin was blown 50 yards, before stopping in the road. Trees and power lines were also reported down on Highway K, 2 miles north of Route KK.

Hail, Buchanan

When
June 1, 10:41 PM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.760, -94.850

Hail, Buchanan

When
June 1, 10:44 PM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.760, -94.850

Thunderstorm Wind, Randolph

When
June 1, 10:45 PM CST
Where
Randolph County, 2 mi W of Moberly
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.420, -92.468

A tree one foot in diameter was snapped off. Winds were estimated to 65 mph.

Hail, De Kalb

When
June 1, 10:57 PM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.740, -94.240

Hail, Buchanan

When
June 1, 11:50 PM CST
Where
Buchanan County, 2.75 mi ESE of South St Joseph
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.720, -94.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244249, 244256, 244257, 244258, 244262, 244261, 244268, 244263, 244266, 244270, 244252, 244250, 244273, 244251, 244253.